Ohio, 2020Damaging Winds and Lightning Strike in Ohio, August 16 to 17, 2020
August 16 to 17, 2020 · NWS RLX · 3 events in 2 counties and zones
Showers and storms that arose during the afternoon hours of the 16th and 17th resulted in downed trees across southeast Ohio. On the 16th, a weak cold front approached the area late in the afternoon accompanied by a line of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms that arose during the afternoon hours of the 16th and 17th resulted in downed trees across southeast Ohio. On the 16th, a weak cold front approached the area late in the afternoon accompanied by a line of thunderstorms. Near the town of Eagle Mills, a man was struck by lightning. Trees were also downed nearby. The next day featured storms transpired by a weak disturbance passing through the Ohio Valley. Storms once again weakened on approach, but did inflict a few trees to be blown down in Neelysville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 1:33 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 16, 1:33 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Sun Aug 16 2020
.SYNOPSIS...
Cold front brings a broken line of showers and thunderstorms
this afternoon. Less humid for much of the work week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 120 PM Sunday...
A broken line of showers and thunderstorms extends along a cold
front draped from Dayton to Cleveland at this hour and will
approach our western counties over the next couple hours. Loss
of surface heating will largely confine thunder chances to west
of the Ohio with rain showers continuing to march east
overnight. Clearing behind the front will promote a mix of low
stratus and fog formation heading into the morning Monday.
Monday looks to be quite a pleasant day with highs temperatures
a couple degrees above normal for this time of year, but more
importantly, afternoon dew points in the low 60s.
An upper wave approaches Monday evening and could spark a couple
showers near the Ohio River prior to any limited surface based
instability waning with loss of surface heating. Otherwise, have
a dry forecast coded up.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 232 PM Sunday...
Surface high pressure across the Upper Midwest Monday night will
gradually drift eastward towards the Great Lakes region through
midweek, maintaining a low level northerly flow across our area. The
low level northerly flow and the upper troughing in place across the
eastern US should keep high temperatures right around normal
for Tuesday and Wednesday. Mid level shortwave energy embedded
in the upper trough may also provide an opportunity for
occasional scattered showers and storms with the greatest
coverage expected during the afternoon and evening hours.
Precipitation chances are expected to be highest across the
southern portions of our area where the better quality moisture
and instability will be, but also will include some PoPs in the
mountains as orographic lift should also aid in thunderstorm
development.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 232 PM Sunday...
By late week, models show an upper level trough digging
southward into the Gulf of Mexico and an upper level ridge off
the southeast US. This will help the flow aloft become more
southwesterly by the end of the week, which should allow
temperatures to return to above normal values. This will also
bring an increase in moisture throughout the area and as a
result, the chances of showers and storms will increase Thursday
and Friday.
Southwesterly flow should continue to start next weekend, which
should keep conditions unsettled on Saturday with scattered
showers and storms across the area. By Sunday, a northern stream
trough is expected to drop into the Ohio Valley and push a cold
front towards our area, possibly resulting in additional storms
across the region by the end of the long term period.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 120 PM Sunday...
A MVFR stratocumulus field slowly mixes out from west to east over
the next couple hours. A surface cold front currently along a line
from Dayton to Cleveland producing a broken line of showers and
thunderstorms will approach the western terminals by 22Z. Have
coded VCTS at PKB and HTS with only SHRA or VCSH at the
remaining terminals as instability will decrease sharply as the
front plows east.
May see a little fog already starting to form near EKN by 04Z prior
to arrival of the front with a brief improvement as the front slides
by around 06Z. As the front clears the region overnight, more
widespread fog/low stratus will form, clearing shortly after
daybreak Monday.
Winds mainly light and variable ahead of the front this afternoon.
Winds turn northwesterly around 5-10KTs immediately behind the front
with gusty and erratic winds possible with any stronger showers
immediately ahead of it before going calm overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Could see more low stratus than fog
tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY M H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H M H H
BKW CONSISTENCY M M M M H H H H H H H M
EKN CONSISTENCY M M M M M H H H H H H H
PKB CONSISTENCY M H H H H H H H H H H H
CKB CONSISTENCY M H H H H H H H H H H H
AFTER 18Z MONDAY...
Areas of IFR fog possible late each night and early morning
throughout the upcoming work week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/RG
NEAR TERM...JP
SHORT TERM...RG
LONG TERM...RG
AVIATION...JP
Hazardous weather outlook, Aug 16, 3:05 AM EST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
405 AM EDT Sun Aug 16 2020
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-171000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
405 AM EDT Sun Aug 16 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lightning, Vinton
- When
- August 16, 2:53 PM EST
- Where
- Vinton County, 1.75 mi SW of Eagle Mills
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.310, -82.720
Near the town of Eagle Mills, a man was struck by lightning. He was taken to the hospital in critical condition, but fortunately did recover from his injuries.
Thunderstorm Wind, Vinton
- When
- August 16, 3:18 PM EST
- Where
- Vinton County, 3.84 mi SW of Eagle Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.290, -82.750
Several trees were blown down near the town of Eagle Mills.
Thunderstorm Wind, Morgan
- When
- August 17, 4:33 PM EST
- Where
- Morgan County, Neelysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.630, -81.780
In the town of Neelysville, several trees were blown down.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Indiana, August 16, 20203 deaths · 2 events
- Wildfire in California, August 16 to 31, 20202 deaths · 5 events
- Heat in Oregon, August 16 to 17, 20202 deaths · 2 events
- Flash Flood and Hail in Nebraska, August 16 to 17, 2020$3.3 million · 3 in hail · 18 events
- Hail and Damaging Winds in Texas, August 16, 2020$110,000 · 1.75 in hail · 45 events
- Damaging Winds in Mississippi, August 16, 2020$169,000 · 54 kt wind · 32 events
- Dust Storm and Damaging Winds in Arizona, August 16, 2020$565,000 · 70 kt wind · 6 events
- Tornado and Hail in Texas, August 16, 2020$90,000 · EF1 · 3 events
- Damaging Winds in Texas, August 16, 2020$16,000 · 75 kt wind · 25 events
- Hail in Colorado, August 16, 2020$20,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 16, 2020$13,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Oklahoma, August 16, 2020$3,000 · 2 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904922, 904923, 904924.